Texas, 2024

Flash Flood and High Wind in Texas, April 27, 2024

April 27, 2024 · NWS LUB · 4 events in 4 counties and zones

Late on the evening of the 27th, severe wind gusts were occurring in the extreme southwestern Texas Panhandle while flash flooding was transpiring in Stonewall County. A dryline which had mixed east of the Rolling Plains during the daytime had retreated back into the southeastern Rolling Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late on the evening of the 27th, severe wind gusts were occurring in the extreme southwestern Texas Panhandle while flash flooding was transpiring in Stonewall County. A dryline which had mixed east of the Rolling Plains during the daytime had retreated back into the southeastern Rolling Plains. Very unstable air east of the dryline and convergence along the dryline allowed intense thunderstorms to develop. These thunderstorms trained over eastern Stonewall County for several hours producing flash flooding along US Highway 380 between Aspermont and Old Glory. At the same time, a pacific cold front crossing into West Texas from the west generated severe wind gusts behind the front across the extreme southwestern Texas Panhandle.

High wind gusts from the Texas Tech University West Texas mesonet network are below:

70 mph at Amherst (Lamb County),|65 mph at Earth (Lamb County),|65 mph at Muleshoe (Bailey County), and|65 mph at Friona (Parmer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 5:51 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 27, 5:51 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
651 PM CDT Sat Apr 27 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday morning)
Issued at 214 PM CDT Sat Apr 27 2024

Forecast remains on track for today. Dryline as of 1 pm was located
from east of Childress to Guthrie. This dryline will slowly mix east
through the afternoon with additional thunderstorm development
possible along it across the southern Rolling Plains. The
environment will remain juicy with MLCAPE of around 3000 J/Kg with
effective bulk shear of 45 kts which is supportive of very large
hail and damaging winds. There is a non-zero tornado threat however
the best environment for tornadoes remains east of our forecast
area. Behind the dryline, westerly winds are increasing and will
become gusty for locations on the Caprock with sustained winds of 20-
25 mph and wind gusts to 45 mph. These strong winds and dry air are
leading to elevated to critical fire weather conditions on the
Caprock, please see the fire weather discussion below for more
information. A Pacific cold front will sweep east across the
forecast area this evening and as the front overtake the dryline a
third and final round of strong to severe thunderstorms is possible
primarily across the Southern Rolling Plains with a hail/wind
threat. This activity will quickly sweep eastward and out of our
area by midnight. Skies will gradually clear overnight as low
temperatures drop into the 40s on the Caprock and mid 50s. /WI

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 214 PM CDT Sat Apr 27 2024

The negatively-tilted trough will rotate into the west-central Great
Plains tomorrow while the respective lows become vertically-stacked,
resulting in a weakening cold front to move through the CWA during
the morning hours. Weak cyclogenesis along the edge of the
Mescalero Escarpment will cause winds to back westward by tomorrow
afternoon while also remaining light as the primary jet streak in
the mid-levels translates into the Ozark Mountain region. Confluent
flow on the backside of the departing system will result in a
subsidence layer advecting overhead, which will cap mixing heights
near 700 mb. Temperatures will peak in the middle 70s to middle 80s
from west-to-east, respectively, tomorrow. Gradual geopotential
height rises will follow heading into Monday as the upper air
pattern deamplifies less a small-scale wave propagating through the
mean flow which will maintain lee cyclogenesis across West Texas.
Temperatures on Monday will be a few degrees warmer as the westerly
fetch remains intact which, when combined with full insolation, will
result in very deep boundary-layer mixing with PBL heights ascending
to near 600 mb. However, despite the excellent mixing profiles, only
a light breeze is expected as the flow aloft is bereft of any jet
streak. The geometry of the mid/upper-level flow further north over
the central and northern Great Plains should also augment the
position of the dryline and keep it stalled in the eastern Rolling
Plains on Sunday and Monday.

A high-level, split-flow pattern is forecast to translate across
western North America heading into mid-week, with a broadly
anticyclonic 250 mb jet streak arcing over northern Mexico and into
far southwestern Texas as the left-exit region of this feature
emerges over the CWA. Slightly negative geopotential height
tendencies associated with the glancing influence of a larger-scale
gyre situated over the northern Rocky Mountains and central Canada
is forecast to maintain the dryline in the eastern Rolling Plains.
Despite the attenuation of the deep-layer split-flow, the increase
in southwesterly winds in conjuction with intense, diabatic heating,
is expected result in a sharp, well-defined dryline across the
Rolling Plains on Tuesday afternoon. Strong, mixed-layer theta-e
advection despite only 20-25 kt of westerly, mid-level flow, will
also facilitate the development of sizable CAPE, with mixed-layer
parcels potentially yielding >=2,500 J/kg amidst cross-boundary
shear vectors and straight hodographs. Severe thunderstorms will be
possible late Tuesday afternoon across the eastern Rolling Plains as
surface temperatures breach 90 degrees.

The large, cyclonic gyre located over the northern Rocky Mountains
into western and central Canada is forecast to remain intact as a
mid/upper-level ridge steadily amplifies over the northeastern
Pacific Ocean on Wednesday into Thursday. Discrepancies exist among
the global NWP guidance suites on the potential evolution of the
shortwave troughing embedded within this cyclonic gyre, and whether
or not said feature is positively- or neutrally-tilted. Regardless
of the orientation of the shortwave troughing, the persistence of
the gyre will maintain a belt of southwesterly/broadly cyclonic flow
eclipsing West Texas throughout the middle and latter half of the
week. The geostrophic deformation associated with the geopotential
height falls (albeit gradual) will also result in daily sloshing of
the dryline, with indications of the dryline generally bisecting the
CWA along the Caprock Escarpment; however, the exact positioning of
the dryline on Wednesday and Thursday remains uncertain and will be
refined over the next couple of days. Locations within the moist
sector/east of the dryline will have chances for thunderstorms on
Wednesday and Thursday afternoon. Semi-cross-boundary shear vectors
garner confidence in the potential for storms becoming severe;
however, predictability in mesoscale features and interactions
becomes limited by this point as it enters the D5-D6 period.

A cold front is forecast to move through the region by the end of
the week due to the progressive, northern-stream flow; however, the
timing of the cold front will be dictated by the eventual position
and tilt of the aforementioned shortwave trough pivoting through the
southern tranche of the synoptic gyre. Thereafter, indications are
for the return of broad troughing emerging from the western U.S. by
next weekend. The blended PoPs have been maintained area-wide for
next weekend owing to discrepancies among the global NWP guidance on
the magnitude and position of the western troughing.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Sat Apr 27 2024

VFR conditions expected at all three TAF sites. There is a small
chance of strong to severe thunderstorms are KCDS this evening. If
a storm affects the KCDS terminal, strong and erratic winds along
with large hail will be possible. However TS mention has been
omitted at this site due to low confidence and what will likely
be isolated storms initially before rushing east of the KCDS
terminal. Additionally, model guidance is showing what may be
virga showers moving west to east across all three terminals from
about 02-04z at KPVW and KLBB and closer to 08-10Z at KCDS. These
virga showers could produce strong and erratic winds as well but
confidence is again low that this will occur.

&&

.FIRE WEATHER...
Issued at 214 PM CDT Sat Apr 27 2024

Near-critical to critical fire weather conditions are ongoing across
the western South Plains and the far southwestern TX Panhandle this
afternoon. Here, sustained southwest winds of 20 to 30 mph with
gusts to 45 mph along with minimum RH values in the low teens will
support RFTI values of 4 to 6. A Red Flag Warning remains in effect
for this area from 1 PM until 8 PM CDT.

Several rounds of isolated to scattered thunderstorms are possible
across the Rolling Plains this afternoon and evening, which will
produce cloud to ground lightning as well as gusty and erratic
winds. This activity will come to an end by midnight with clearing
skies through the night. Overnight recoveries will rebound above 50
percent area wide.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ021-022-027-
028-033-034-039.

&&

SHORT TERM...58
LONG TERM....09
AVIATION...17
Hazardous weather outlook, Apr 27, 6:58 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
758 PM CDT Sat Apr 27 2024

TXZ021>044-290100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
758 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening across the Rolling
Plains. Large hail up to 2 inches in diameter, wind gusts to 70 mph,
and a tornado or two will be possible with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return Tuesday through Friday, some of which
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Parmer

When
April 27, 7:56 PM CST to 7:57 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 27, 9:01 PM CST to 9:40 PM CST
Where
Bailey forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Flash Flood, Stonewall

When
April 27, 9:45 PM CST to 11:45 PM CST
Where
Stonewall County, 2.71 mi SE of Aspermont to 1.3 mi E of Aspermont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.119, -100.202

Beginning around 1700 CST to 1800 CST, severe thunderstorms began to train over eastern Stonewall County. These thunderstorms continued to back build for several hours not ending until approximately 2200 CST. Periodic rainfall rates of one to two inches per hour were estimated within this activity with a total of three to four inches of rainfall. Late in the evening, the Stonewall County sheriff's office stated that water was nearly flowing over US Highway 380 between Aspermont and Old Glory. Downstream of the reported flooding, the Double Mountain Fork Brazos River near Rule in Haskell County, Texas saw its fourth highest flow in the past four years of 2740 cubic feet per second.

High Wind, Lamb

When
April 27, 10:03 PM CST to 10:52 PM CST
Where
Lamb forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165816, 1165815, 1165848, 1165817.